Blizzard, Knox
- When
- December 23, 5:00 AM CST to 3:00 PM CST
- Where
- Knox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Trained spotter confirmed blizzard conditions.
A strong cold front moved through the area bringing with it light snow fall and winds gusting up to 60 mph. Blizzard conditions were observed much of the area.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A strong cold front moved through the area bringing with it light snow fall and winds gusting up to 60 mph. Blizzard conditions were observed much of the area. Many other locations not in the blizzard warning, experience near blizzard conditions and had impacts warranting a Winter Storm warning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 22, 11:38 PM CST, 5 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1138 PM CST Tue Dec 22 2020
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 319 PM CST Tue Dec 22 2020
Wintry weather returns late tonight along with very strong and
gusty winds.
Above-normal temperatures continue across the region today.
Strong southerly mixing winds have pushed readings into the low
60s across portions of southeast Nebraska with mid to upper 50s
common across the remainder of the CWA.
This warm southerly flow will continue into the overnight hours
ahead of an approaching progressive upper level shortwave trough.
The associated surface low is currently over the western Dakotas
and will continue to move east across the northern Plains with a
trailing Arctic front driving through our forecast area overnight.
Rain is expected to spread northeast across our southeastern CWA
within the WAA regime while at the same time, precipitation
spreads east across central Nebraska and into our far northwestern
counties directly behind the front. This area of precipitation
will quickly push through the CWA through the overnight hour and .
will likely begin as liquid but quickly change over to snow as
temperatures plummet behind the front. In addition, very strong
northwest winds of 25 to 35 mph with gusts as high as 40 to 55 at
times are expected. The strongest of these winds will be across
our northeastern Nebraska and west-central Iowa counties. Did
hoist a Winter Weather Advisory for northeastern Nebraska and
Monona county Iowa earlier today where greater than an inch of
snowfall is forecast and mentioned the very strong northwest winds
as well. To the south of this, did issue a Wind Advisory for the
remainder of the CWA. After continued southern model trends, did
later decide to hoist a Winter Weather Advisory from near David
City through the Omaha metro. Do think that road impacts are
possible on this southern extent even though we are generally
speaking about under an inch of snowfall. The gusty winds to 45
mph in this area will only exacerbate the road impacts with
reduced visibilities plus it is typically a busy holiday travel-
day. We can't forget about wind chills on Wednesday either with
values likely in the single digits to mid teens by afternoon. The
upper trough axis slides overhead through Wednesday afternoon,
putting a large portion of our CWA into the deformation band
behind the system adding to snow totals, especially in northeast
Nebraska where we have up to 3" currently forecast. Blowing and
drifting could be significant in these area and reducing
visibilities to less than a half-mile at times. We will continue
to monitor if needing an upgrade of a headline.
Snow should taper off from west to east by Wednesday evening as
the system quickly exits the area however winds will still be
gusting to around 15- 25 mph into the evening. This will produce
wind chills to -10 to -15 below in our northeastern CWA to the
single digits above zero in our southwestern CWA.
Christmas Eve day will be quite cold with winds will still around 15-
25 mph producing cold wind chills that hover around the single
digits above and below zero for much of the day as surface high
pressure builds into the region.
Temperatures are forecast to warm quickly on Christmas Day with
strong downsloping winds which should push temperatures into the mid
to upper 40s. Gusty southwesterly winds will still make it feel
chilly. Mostly dry conditions are expected to continue through
the weekend with temperatures near-normal for this time of the
year.
Medium-range ensembles show a large system taking aim for the
nation's mid-section by mid-week next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1129 PM CST Tue Dec 22 2020
Deteriorating conditions still anticipated at all terminals early
this morning. Snow is expected to accompany a cold front as it
drops through eastern NE. Upon the frontal passage winds swing to
the northwest will increase to 40-50kt. This coupled with snowfall
will push flight restrictions into LIFR territory at all
terminals toward or just after sunrise. The snowfall should be
coming to a close later this afternoon but winds will remain gusty
out of the northwest through the remainder of the period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning from 6 AM to 9 PM CST Wednesday for NEZ044-
045-050>053.
Wind Advisory from 6 AM to 9 PM CST Wednesday for NEZ065>068-078-
088>093.
Blizzard Warning from 6 AM to 9 PM CST Wednesday for NEZ011-012-
015>018-030>034-042-043.
IA...Winter Storm Warning from 6 AM to 9 PM CST Wednesday for IAZ055-
056-069.
Wind Advisory from 6 AM to 9 PM CST Wednesday for IAZ079-080-090-
091.
Blizzard Warning from 6 AM to 9 PM CST Wednesday for IAZ043.
&&
DISCUSSION...Kern
AVIATION...DEEHazardous Weather Outlook National Weather Service Omaha/Valley NE 1118 PM CST Tue Dec 22 2020 IAZ043-NEZ011-012-015>018-030>034-042-043-231930- Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax- 1118 PM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for portions of west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Wednesday A blizzard warning is in effect Wednesday morning until Wednesday evening. Snow is expected to develop during the morning hours in association with a cold front pushing through. Accompanying the snow will be northwest winds gusting to around 50 mph. Significant blowing and drifting snow will reduce visibilities to less than a quarter mile. During this time the intense blowing snow may evening result in white-out conditions. Snow is expected to taper off from west to east Wednesday evening. Winds will begin to taper off as well, but may remain roughly 15-25 mph through the overnight hours. Total snow accumulations around 2 inches or so will be possible. Plan on slippery road conditions. Blowing snow will significantly reduce visibilities. The hazardous conditions could impact the morning and evening commute. Gusty winds could bring down tree branches. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ055-056-069-NEZ044-045-050>053-231930- Harrison-Shelby-Pottawattamie-Dodge-Washington-Butler-Saunders- Douglas-Sarpy- 1118 PM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for portions of southwest Iowa and east central Nebraska. .DAY ONE...Tonight and Wednesday A winter storm warning is in effect Wednesday morning until Wednesday evening. Snow is expected to develop during the morning hours in association with a cold front pushing through. Accompanying the snow will be northwest winds gusting to around 50 mph. Blowing and drifting snow will reduce visibilities to less than half a mile in most locations. Snow is expected to taper off from west to east Wednesday evening. Winds will begin to taper off as well, but may remain roughly 15-25 mph through the overnight hours. Total snow accumulations up to 2 inches will be possible. Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibilities. The hazardous conditions could impact the morning and evening commute. Gusty winds could bring down tree branches. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ079-080-090-091-NEZ065>068-078-088>093-231930- Mills-Montgomery-Fremont-Page-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1118 PM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Wednesday A wind advisory is in effect Wednesday through Wednesday evening. Northwest winds 25 to 35 mph with gusts up to 50 mph expected. Gusty winds this high could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
13 blizzard, 8 winter storm. Local standard time, as filed.
Trained spotter confirmed blizzard conditions.
Personal weather station measured peak wind gust of 61 mph. Blizzard verified from area reports.
Blizzard conditions verified by AWOS observations.
Observations from ASOS confirmed blizzard conditions.
Blizzard conditions verified by analysis of conditions from surrounding counties.
Blizzard conditions verified by ASOS observations.
Personal weather station measured peak wind of 50 mph. Light snow combined with strong winds led to a reduction of visibility and winter weather impacts.
AWOS measured a peak wind gust of 56 mph and visibilities of 0.25 miles. Light snow combined with strong winds led to a reduction of visibility and winter weather impacts.
Analysis of area reports indicate there were periods of 50 mph winds and visibilities near 0.25 for brief periods in Butler County.
Personal weather station measured maximum wind gust of 54 mph. Analysis of surrounding reports used to confirm Cedar county.
Blizzard conditions verified by AWOS observations.
Personal Weather station confirmed wind aspect. Analysis of surrounding counties used to verify Colfax county.
Blizzard conditions verified by analysis of area county reports.
Emergency management reported white out conditions with estimated 50 mph winds.
Blizzard conditions verified by analysis of area county reports.
AWOS measured a peak wind gust of 48 mph and brief periods of visibilities near 0.25 miles. Light snow combined with strong winds led to a reduction of visibility and winter weather impacts.
AWOS measured a peak wind gust of 53 mph and brief periods of visibilities near 0.25 miles. Light snow combined with strong winds led to a reduction of visibility and winter weather impacts.
AWOS measured a peak wind gust of 49 mph and brief periods of visibilities near 0.50 miles. Light snow combined with strong winds led to a reduction of visibility and winter weather impacts.
ASOS measured a peak wind gust of 52 mph and brief periods of visibilities near 0.50 miles. Light snow combined with strong winds led to a reduction of visibility and winter weather impacts.
AWOS measured a peak wind gust of 48 mph and brief periods of visibilities near 0.50 miles. Light snow combined with strong winds led to a reduction of visibility and winter weather impacts.
Blizzard conditions verified by AWOS observations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928178, 928181, 928184, 928176, 928182, 928185, 928190, 928191, 928194, 928179, 928183, 928177, 928187, 928180, 928186, 928195, 928192, 928193, 928196, 928197, 928188.